Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 54, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2017, 3:30 PM MDT for Eddy County, New Mexico. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2017, 3:30 PM MDT (21:30 UTC)
- Expired
- Apr 12, 2017, 4:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 164 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 4:07 PM MDT | HAIL 1.75 | 1 Se Seven Rivers, NM | REPORTED AT CARLSBAD KOA HOLIDAY CAMPGROUND. |
| Apr 12, 4:07 PM MDT | HAIL 1.75 | Seven Rivers, NM | |
| Apr 12, 4:30 PM MDT | TSTM WND DMG | Lakewood, NM | SIGNIFICANT ROOF DAMAGE TO HOME |
| Apr 12, 4:30 PM MDT | HAIL 1.75 | Lakewood, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 1:04 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1449 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.1
The text
As transmitted.
551
WUUS54 KMAF 122130
SVRMAF
NMC015-122230-
/O.NEW.KMAF.SV.W.0054.170412T2130Z-170412T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
330 PM MDT WED APR 12 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Eddy County in southeastern New Mexico...
* Until 430 PM MDT
* At 329 PM MDT, a severe thunderstorm was located 13 miles west of
Seven Rivers Airport, or 20 miles south of Hope, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Living Desert State
Park, Seven Rivers, Carlsbad North, Seven Rivers Airport, Lakewood,
Lake Avalon and Dayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3240 10468 3258 10475 3282 10424 3243 10412
TIME...MOT...LOC 2129Z 249DEG 25KT 3253 10464
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
312
WWUS54 KMAF 122147
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
347 PM MDT WED APR 12 2017
NMC015-122230-
/O.CON.KMAF.SV.W.0054.000000T0000Z-170412T2230Z/
Eddy NM-
347 PM MDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL EDDY COUNTY...
At 346 PM MDT, a severe thunderstorm was located 7 miles southwest of
Seven Rivers Airport, or 20 miles northwest of Carlsbad, moving east
at 25 mph. This storm will cross U.S. Hwy 285.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park,
Seven Rivers, Carlsbad North, Seven Rivers Airport, Lakewood, Lake
Avalon and Dayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3240 10468 3258 10475 3282 10424 3243 10412
TIME...MOT...LOC 2146Z 251DEG 23KT 3254 10454
HAIL...1.00IN
WIND...60MPH
$$035
WWUS54 KMAF 122221
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
421 PM MDT WED APR 12 2017
NMC015-122230-
/O.CON.KMAF.SV.W.0054.000000T0000Z-170412T2230Z/
Eddy NM-
421 PM MDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL EDDY COUNTY...
At 419 PM MDT, a severe thunderstorm was located near Lakewood, or
15 miles north of Carlsbad, moving east at 30 mph. Golfball size
hail was reported with this storm near 7 Rivers.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park,
Seven Rivers, Carlsbad North, Seven Rivers Airport, Lakewood, Lake
Avalon and Dayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3240 10468 3258 10475 3282 10424 3243 10412
TIME...MOT...LOC 2219Z 249DEG 25KT 3262 10428
HAIL...1.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:39 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 12, 12:39 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Wed Apr 12 2017
.DISCUSSION...
An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.
The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.
SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.
Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 76 61 77 / 80 50 10 10
Carlsbad 59 80 59 86 / 70 30 10 20
Dryden 63 78 62 80 / 70 20 20 20
Fort Stockton 62 79 60 84 / 80 30 20 30
Guadalupe Pass 55 79 56 81 / 60 30 20 10
Hobbs 57 75 58 80 / 80 40 10 20
Marfa 55 79 54 83 / 70 30 30 20
Midland Intl Airport 60 76 61 78 / 80 40 10 10
Odessa 60 77 61 78 / 80 40 10 20
Wink 62 81 61 84 / 80 30 10 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
29Hazardous weather outlook, Apr 12, 12:43 PM MDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 143 PM CDT Wed Apr 12 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong thunderstorms are possible across all of west Texas and southeast New Mexico this afternoon and tonight. Some of the storms may become severe, with large hail and damaging winds being the main threats. However a tornado or two cannot be ruled out, especially over southeastern New Mexico this afternoon and evening. Frequent lightning strikes will likely accompany storms, as will locally heavy rainfall and the potential for flash flooding, particularly this tonight when one or more thunderstorm complexes could form. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong, if not severe, storms will be possible each afternoon and evening from Thursday afternoon through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Apr 12, 3:01 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
401 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 11 ESE SARAGOSA 30.97N 103.49W
04/12/2017 E1.00 INCH Reeves TX STORM CHASER
SEVERE HAIL REPORTED AFTER STORM HAD PASSED. REPORT OF
HAIL COVERING 25 PERCENT OF ROAD, MELTED. ROAD PASSABLE.
HAIL ROUGHLY 2FT DEEP IN A FEW LOCATIONS.
&&
AMBER.HLUCHANLocal storm report, Apr 12, 3:04 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
404 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 24 ENE FORT STOCKTON 31.02N 102.51W
04/12/2017 E1.50 INCH Pecos TX PUBLIC
PING PONG SIZE HAIL REPORTED FIVE MILES N OR I-10...EXIT
235.
&&
AMBER.HLUCHANSpecial weather statement, Apr 12, 3:06 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
406 PM CDT WED APR 12 2017
TXZ074-122145-
Davis/Apache Mountains Area TX-
406 PM CDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTH
CENTRAL JEFF DAVIS AND EAST CENTRAL CULBERSON COUNTIES UNTIL 445 PM
CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Kent, moving north at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Reeves...north central Jeff Davis and east central Culberson
Counties.
This includes the following highways...
Interstate 10 between mile markers 178 and 195.
Interstate 20 between mile markers 0 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Texas.
LAT...LON 3090 10425 3120 10417 3113 10394 3111 10392
3107 10391 3084 10408
TIME...MOT...LOC 2106Z 200DEG 19KT 3097 10413
44Local storm report, Apr 12, 3:19 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
419 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 24 NW FORT STOCKTON 31.14N 103.17W
04/12/2017 E1.00 INCH Pecos TX EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED ON US 285 1 MILE SOUTHEAST OF
REEVES/PECOS COUNTY LINE. HEAVY RAIN ALSO REPORTED.
&&
AMBER.HLUCHANSpecial weather statement, Apr 12, 3:19 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT WED APR 12 2017
TXZ058-067-075-122200-
Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX-
419 PM CDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...EAST CENTRAL
REEVES AND SOUTHEASTERN WARD COUNTIES UNTIL 500 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Coyanosa, or 22 miles southwest of Grandfalls,
moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Grandfalls, Imperial, Coyanosa and Imperial Reservoir.
A severe thunderstorm watch remains in effect until 900 PM CDT for
western and southwestern Texas.
LAT...LON 3142 10307 3131 10277 3130 10277 3129 10275
3128 10275 3128 10274 3130 10273 3125 10260
3099 10316 3116 10328
TIME...MOT...LOC 2119Z 238DEG 30KT 3114 10314Local storm report, Apr 12, 3:22 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
422 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 25 E PINE SPRINGS 31.89N 104.38W
04/12/2017 E1.25 INCH Culberson TX TRAINED SPOTTER
QUARTER TO HALF-DOLLAR SIZE HAIL REPORTED ON FM 652.
&&
AMBER.HLUCHANThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 8:25 AM MDT | Special Weather Statement | MAF | Eddy | 50 min |
| Apr 12, 9:20 AM MDT | Special Weather Statement | MAF | Lea | 40 min |
| Apr 12, 10:00 AM MDT | Special Weather Statement | MAF | Lea | 45 min |
| Apr 12, 10:48 AM MDT | Special Weather Statement | MAF | Lea | 42 min |
| Apr 12, 11:26 AM MDT | Special Weather Statement | MAF | Lea | 64 min |
| Apr 12, 11:27 AM MDT | Flash Flood Watch | MAF | Eddy, Lea | 15 hr |
| Apr 12, 12:33 PM MDT | Special Weather Statement | MAF | Eddy | 42 min |
| Apr 12, 12:48 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 42 min |
| Apr 12, 2:58 PM MDT | Special Weather Statement | MAF | Eddy | 47 min |
| Apr 12, 3:55 PM MDT | Special Weather Statement | MAF | Eddy | 50 min |
| Apr 12, 4:26 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 64 min |
| Apr 12, 4:34 PM MDT | Special Weather Statement | MAF | Eddy | 26 min |
| Apr 12, 4:54 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 66 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.